Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Grand Forks, ND

June 27, 2008Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 2008, 3:52 PM CDT for Sargent County, North Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 3:52 PM CDT (20:52 UTC)
Expired
Jun 27, 2008, 4:15 PM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 75 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:00 PM CDTHAIL 0.753 S Brampton, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 272052
SVRFGF
NDC081-272115-
/O.NEW.KFGF.SV.W.0099.080627T2052Z-080627T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
352 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 415 PM CDT

* AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES SOUTH OF STRAUBVILLE...OR 64 MILES WEST
  OF WAHPETON...MOVING TO THE SOUTHEAST AT 38 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAVANA AT 405 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4593 9801 4609 9789 4594 9736 4593 9737
      4592 9798
TIME...MOT...LOC 2052Z 296DEG 33KT 4597 9783

$$

TG
2 follow-up statements
000 
WWUS53 KFGF 272101
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
401 PM CDT FRI JUN 27 2008

NDC081-272115-
/O.CON.KFGF.SV.W.0099.000000T0000Z-080627T2115Z/
SARGENT ND-
401 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTH CENTRAL SARGENT COUNTY...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 2 MILES SOUTH OF BRAMPTON...OR 59 MILES WEST OF
WAHPETON...MOVING TO THE EAST AT 34 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAVANA BY 410 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4593 9780 4594 9783 4605 9776 4594 9737
      4593 9737
TIME...MOT...LOC 2101Z 286DEG 29KT 4596 9773

$$

TG
000 
WWUS53 KFGF 272111
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT FRI JUN 27 2008

NDC081-272121-
/O.EXP.KFGF.SV.W.0099.000000T0000Z-080627T2115Z/
SARGENT ND-
411 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SARGENT COUNTY
WILL EXPIRE AT 415 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM CDT. 

LAT...LON 4593 9780 4594 9783 4605 9776 4594 9737
      4593 9737
TIME...MOT...LOC 2111Z 286DEG 29KT 4594 9762

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:57 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 27, 2:57 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
257 PM CDT FRI JUN 27 2008

.SHORT TERM...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR CASS LK
MN WITH AN INVERTED TROF EXTENDING THROUGH NW MN ALONG A BJI-ROX
LINE. KMVX HAS SEVERAL AREAS OF CONVECTION EXTENDING THROUGH THE RED
RIVER VALLEY AND INTO WC MN. WHEN COMPARING THE MODELS...THE MODELS
CONTINUE IN PRETTY GOOD AGREEMENT...WITH SOME MINOR TIMING
DIFFERENCES...SO ENDED UP LEANING TOWARD ADJMAV FOR TEMPS AND A
MODEL BLEND FOR PCPN.

WITH CONVECTION EXPANDING AS THE LITTLE CAP THAT THE AREA HAD THIS
MORNING DISSIPATES...AND UP TO 2000 CAPE POTENTIAL...TSRA
DEVELOPMENT IS EXPECTED TO CONTINUE. WITH BETTER LOW LEVEL MOISTURE
AROUND NOW THAN WE HAVE SEEN EARLIER THIS SUMMER AND THE 500MB LOW
MOVING INTO N ND...THE POTENTIAL REMAINS THAT A FEW STORMS COULD
REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN SEVERE WEATHER THREATS INTO THIS EVENING.

500MB LOW CONTINUES MOVING SE OVERNIGHT AS THE SURFACE LOW MOVES
INTO LK SUPERIOR...PROVIDING ENOUGH CYCLONIC FLOW TO KEEP ADDITIONAL
SHRA/TSRA IN THE FORECAST FOR MUCH OF SAT. THEN...A SFC HIGH BUILDS
IN WITH NW FLOW ALOFT...SO KEPT FORECAST DRY FOR SUN AND MON.

.LONG TERM (TUE-FRI)...
MODEL CONSENSUS PLACES REGION IN NW FLOW ALOFT WITH STRONGEST
WAVES PASSING WELL TO THE NE OF THE FA. PROBABILITY FOR -TSRA
RATHER LOW CONSIDERING LOCATION OF MAIN WAVE TRAIN. HOWEVER...WILL
KEEP LOW POPS FOR WED INTO THU CONSIDERING PASSAGE OF SFC TROUGH
AND PRESENCE OF INSTABILITY. MODELS DIFFER WITH TIMING OF THIS
TROUGH/COLD FRONT...BUT COMING CLOSER TOGETHER. TRENDS ARE FOR A
FASTER PASSAGE WHICH WOULD MEAN A DRY THU...BUT WILL NOT MESS
WITH CURRENT FORECAST UNTIL MORE CONFIDENCE CAN BE OBTAINED.
TEMPERATURES NEAR NORMAL.

&&

.AVIATION...
THUNDER CHANCES WILL BE THE MAIN CHALLENGE THROUGH EARLY
EVENING. APPEARS BEST CHANCES WILL BE ALONG AND E OF THE VALLEY.
BEST THUNDER CHANCES TO END RATHER QUICKLY BY EARLY EVENING.
THEN...PERIOD OF VFR CONDITIONS BEFORE MVFR CIGS AND INCREASING
SHOWER CHANCES BY SAT MORNING. WINDY (NW DIRECTION) CONDITIONS TO
DEVELOP SAT MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Jun 27, 7:01 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI JUN 27 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT FRI JUN 27 2008

...SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING OVER PARTS OF NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ROUGHLY SOUTH
AND EAST OF A LINE FROM BATTLE LAKE TO TULABY LAKE TO PENNINGTON
MINNESOTA. THE STORMS ARE EXPECTED AFTER 3 PM CDT AND SHOULD MOVE
EAST OF THE AREA BY 8 PM CDT. THE STORMS WILL PRODUCE SOME LARGE
HAIL AND DAMAGING WINDS.

MOIST UNSTABLE AIR WILL BE IN PLACE OVER NORTHWEST MINNESOTA THIS
AFTERNOON. A COLD FRONT OVER NORTHWEST NORTH DAKOTA WILL SWEEP
ACROSS NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING AND PRODUCE
THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jun 27, 9:55 AM CDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
955 AM CDT FRI JUN 27 2008

NDZ008-271600-
PEMBINA-
INCLUDING THE CITY OF...CAVALIER
955 AM CDT FRI JUN 27 2008

TEST MESSAGE SENT

GUST
Local storm report, Jun 27, 12:43 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 NW FILLMORE           48.19N 99.82W
06/23/2008  E1.00 INCH       BENSON             ND   PUBLIC

            HAIL FELL FOR 20 MINUTES.

0800 PM     HAIL             2 SE ESMOND             48.01N 99.73W
06/23/2008  E0.88 INCH       BENSON             ND   TRAINED SPOTTER

0825 PM     HAIL             3 NW ESMOND             48.06N 99.81W
06/23/2008  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

0828 PM     HAIL             17 E HANSBORO           48.95N 99.01W
06/23/2008  M1.50 INCH       TOWNER             ND   TRAINED SPOTTER

            HAIL FELL FOR NEARLY 5 MINUTES NEAR CAVALIER COUNTY LINE.

0830 PM     HAIL             SARLES                  48.95N 99.00W
06/23/2008  E1.50 INCH       CAVALIER           ND   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD VIEWED ABOUT 4 MILES NORTH OF BORDER
            IN SOUTHERN MANITOBA CANADA.

0835 PM     HAIL             ESMOND                  48.03N 99.76W
06/23/2008  E1.75 INCH       BENSON             ND   TRAINED SPOTTER

0835 PM     HAIL             6 N MADDOCK             48.05N 99.53W
06/23/2008  E0.75 INCH       BENSON             ND   PUBLIC

0840 PM     TORNADO          2 WNW MADDOCK           47.97N 99.57W
06/23/2008  F0               BENSON             ND   TRAINED SPOTTER

            A PERSISTENT FUNNEL PRODUCED A BRIEF TOUCHDOWN IN AN
            OPENED FIELD.

0850 PM     HAIL             5 W HANNAH              48.97N 98.80W
06/23/2008  E0.75 INCH       CAVALIER           ND   CO-OP OBSERVER

            NORTH DAKOTA ARB OBSERVER.

0900 PM     HAIL             8 SW MADDOCK            47.88N 99.65W
06/23/2008  E1.50 INCH       BENSON             ND   PUBLIC

            REMAINED ON THE GROUND FOR ABOUT 1.5 HOURS

0902 PM     HAIL             6 SW HANNAH             48.91N 98.78W
06/23/2008  E0.75 INCH       CAVALIER           ND   PUBLIC

0905 PM     HAIL             2 S MADDOCK             47.93N 99.53W
06/23/2008  E1.00 INCH       BENSON             ND   CO-OP OBSERVER

            HAIL FROM 905 TO 915 PM. REPORTED BY NORTH DAKOTA ARB
            OBSERVER.

0930 PM     HAIL             7 NW NEW ROCKFORD       47.75N 99.24W
06/23/2008  E0.88 INCH       EDDY               ND   PUBLIC

&&

GGUST
Local storm report, Jun 27, 3:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
318 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             10 E FRAZEE             46.73N 95.49W
06/27/2008  E0.88 INCH       BECKER             MN   PUBLIC

&&

GGUST
Local storm report, Jun 27, 3:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 SW ENGLEVALE          46.36N 97.96W
06/27/2008  E1.00 INCH       RANSOM             ND   PUBLIC

            HAIL FELL FOR ABOUT 2 MINUTES

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:54 PM CDTSevere Thunderstorm WarningFGFSteele66 min
Jun 27, 3:19 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.